Skip to main content Accessibility help
×
Home

$2$ -chains and square roots of Thompson’s group  $F$

  • THOMAS KOBERDA (a1) and YASH LODHA (a2)

Abstract

We study $2$ -generated subgroups $\langle f,g\rangle <\operatorname{Homeo}^{+}(I)$ such that $\langle f^{2},g^{2}\rangle$ is isomorphic to Thompson’s group $F$ , and such that the supports of $f$ and $g$ form a chain of two intervals. We show that this class contains uncountably many isomorphism types. These include examples with non-abelian free subgroups, examples which do not admit faithful actions by $C^{2}$ diffeomorphisms on 1-manifolds, examples which do not admit faithful actions by $PL$ homeomorphisms on an interval, and examples which are not finitely presented. We thus answer questions due to Brin. We also show that many relatively uncomplicated groups of homeomorphisms can have very complicated square roots, thus establishing the behavior of square roots of $F$ as part of a general phenomenon among subgroups of $\operatorname{Homeo}^{+}(I)$ .

Copyright

References

Hide All
[1] Bergman, G. M.. Ordering coproducts of groups and semigroups. J. Algebra 133(2) (1990), 313339.
[2] Bieri, R. and Strebel, R.. On Groups of PL-Homeomorphisms of the Real Line (Mathematical Surveys and Monographs, 215) . American Mathematical Society, Providence, RI, 2016.
[3] Bleak, C., Brin, M. G., Kassabov, M., Moore, J. T. and Zaremsky, M. C.B.. Groups of fast homeomorphisms of the interval. J. Combin. Algebra. 3(1) (2019), 140.
[4] Bludov, V. V. and Glass, A. M. W.. On free products of right ordered groups with amalgamated subgroups. Math. Proc. Cambridge Philos. Soc. 146(3) (2009), 591601.
[5] Brin, M. G.. The ubiquity of Thompson’s group F in groups of piecewise linear homeomorphisms of the unit interval. J. Lond. Math. Soc. (2) 60(2) (1999), 449460.
[6] Brin, M. G.. Personal communication, 2008.
[7] Brin, M. G. and Squier, C. C.. Groups of piecewise linear homeomorphisms of the real line. Invent. Math. 79(3) (1985), 485498.
[8] Brown, K. S.. Finiteness properties of groups. Proceedings of the Northwestern Conference on Cohomology of Groups, Vol. 44 (Evanston, Ill., 1985). North-Holland, Amsterdam, 1987, pp. 4575.
[9] Brown, K. S. and Geoghegan, R.. An infinite-dimensional torsion-free FP group. Invent. Math. 77(2) (1984), 367381.
[10] Burillo, J.. Thompson’s Group F. 2016.
[11] Calegari, D.. Foliations and the Geometry of 3-Manifolds (Oxford Mathematical Monographs) . Oxford University Press, Oxford, 2007.
[12] Cannon, J. W., Floyd, W. J. and Parry, W. R.. Introductory notes on Richard Thompson’s groups. Enseign. Math. (2) 42(3–4) (1996), 215256.
[13] de la Harpe, P.. Topics in Geometric Group Theory (Chicago Lectures in Mathematics) . University of Chicago Press, Chicago, 2000.
[14] Dehornoy, P., Dynnikov, I., Rolfsen, D. and Wiest, B.. Ordering Braids (Mathematical Surveys and Monographs, 148) . American Mathematical Society, Providence, RI, 2008.
[15] Deroin, B., Navas, A. and Rivas, C.. Groups, Orders, and Dynamics. 2019, to appear.
[16] Farb, B. and Franks, J.. Groups of homeomorphisms of one-manifolds. III. Nilpotent subgroups. Ergod. Th. & Dynam. Sys. 23(5) (2003), 14671484.
[17] Farb, B. and Margalit, D.. A Primer on Mapping Class Groups (Princeton Mathematical Series, 49) . Princeton University Press, Princeton, NJ, 2012.
[18] Ghys, É.. Groups acting on the circle. Enseign. Math. (2) 47(3–4) (2001), 329407.
[19] Ghys, É. and Sergiescu, V.. Sur un groupe remarquable de difféomorphismes du cercle. Comment. Math. Helv. 62(2) (1987), 185239.
[20] Higman, G.. On infinite simple permutation groups. Publ. Math. Debrecen 3 (1955), 221226.
[21] Higman, G.. Finitely presented infinite simple groups. Notes on Pure Mathematics, No. 8, Department of Pure Mathematics, Department of Mathematics, I.A.S. Australian National University, Canberra, 1974.
[22] Kim, S.-H., Koberda, T. and Lodha, Y.. Chain groups of homeomorphisms of the interval. Ann. Sci. Éc. Norm. Supér., to appear.
[23] Lyndon, R. C. and Schupp, P. E.. Combinatorial Group Theory (Classics in Mathematics) . Springer, Berlin, 2001. Reprint of the 1977 edition.
[24] Navas, A.. Groups of Circle Diffeomorphisms (Chicago Lectures in Mathematics) , Spanish edn. University of Chicago Press, Chicago, 2011.
[25] Plante, J. F. and Thurston, W. P.. Polynomial growth in holonomy groups of foliations. Comment. Math. Helv. 51(4) (1976), 567584.
[26] Serre, J.-P.. Trees (Springer Monographs in Mathematics) . Springer, Berlin, 2003. Translated from the French original by John Stillwell, Corrected 2nd printing of the 1980 English translation.

Keywords

MSC classification

Metrics

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed